Antibiotic-associated diarrhea can cause signs and symptoms that range from mild to severe.

Common signs and symptoms

For most people, antibiotic-associated diarrhea causes mild signs and symptoms, such as:

  • Loose stools
  • More-frequent bowel movements

Antibiotic-associated diarrhea is likely to begin about a week after you start the antibiotic therapy. Sometimes, however, diarrhea and other symptoms may not appear for days or even weeks after you've finished antibiotic treatment.

More-serious signs and symptoms

Some people experience a more serious form of antibiotic-associated diarrhea. When the overgrowth of harmful bacteria is severe, you may have signs and symptoms of colitis or pseudomembranous colitis, such as:

  • Frequent, watery diarrhea
  • Abdominal pain and cramping
  • Fever
  • Mucus in your stool
  • Bloody stools
  • Nausea
  • Loss of appetite

When to see a doctor

Call your doctor right away if you experience signs and symptoms of serious antibiotic-associated diarrhea. These signs and symptoms are common to a number of conditions, so your doctor may recommend tests to determine the cause.

Jun. 11, 2013